Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Aging With HIVAging With HIV
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Discordant response to treatment
Jul 29, 2008

Pushing fifty, I have now reached the age at which my father died of heart disease.

Touch wood, there are no signs of me following in my father's footsteps medications sent my previously normal cholesterol and triglyceride levels through the roof; but a combination of a lowest possible doses of atorvastatin, diet and omega 3 supplements easily have the better of that so it seems increasingly likely that I have been blessed with the the same full and active life (well into their nineties) genes that the rest of my family seem to have.

With the exception of giving up smoking (the day I was diagnosed), being sensible about my alcohol intake and maintaining a 100% adherence record, my concessions to HIV are minimal, my life continues pretty much as normal and any side effects are so minimal and easy to manage that I regard myself as both asymptomatic and free from side effects.

It is more than ten years since I had any reason to pay my general practitioner anything other than a routine visit and that was for depression rather than any acute physical condition. In fact, as an adult, the only real physical health episodes have been broken bones and an asymptomatic infection with hepatitis B (which cleared spontaneously and was only diagnosed after the event).

It isn't that I am not willing to make more concessions to HIV I am and I will if I find something that will affect my prognosis but even my doctor admits that I am doing everything right and that I have what is called the right attitude.

And it gets better, if that is possible. For as long as I can remember, I have lived with the constant niggle of every single cold and sniffle developing into sinusitis; but the wonders of co-trimoxazole prophylaxis have even consigned that to history so, if anything, I would actually argue that my quality of life is now better than it has ever been.

So what is my problem?

I seem to be one of those discordant responders.

Following a late diagnosis, I started on medications (Sustiva and Truvada) almost as soon as I was diagnosed.

It took barely two weeks to achieve viral suppression and my CD4 percentage climbed steadily for six months; but, after more than eighteen months of treatment, my absolute CD4 count is still flat-lining at just the wrong side of 200 and even the early dramatic gains in CD4 percentage now seem to be being slowly whittled away.

I am not depressed, but the situation is starting to occupy an increasing amount of my thought processes and whilst I am wanting to prepare for a long - and hopefully healthy life, I have this niggling feeling that I should perhaps be preparing for something else for both myself and the elderly relative in my care.

None of the standard literature seems to cover discordant response to treatment and most of the recently published research seems to be quite negative.

Being a patient at one of Chelsea and Westminster's clinics, I have absolute confidence in my quality of care. My doctor, who I am generally inclined to trust totally, says I have nothing to worry about .. and yet, I still seem to be hitting this wall of doubt about what to expect when advancing years clash with the unknowns of discordant response and a moderately low CD4 count.

Response from Dr. Moyle

Glad to hear you are being well managed at that fine insititution! Ths type of frustrating response occurs in about 20% of people, depending on definition, but in the short term at least is associated with good health (as you describe). Several factors play a role. Older individuals, after say 40 years of age, generally see slower Cd4 recovery as the thymus (the T in T cells) is inactive. The speed and duration of immune system recovery after starting highly active antiretroviral therapy (HAART) appears to be governed by human genetic differences, raising the prospect that genetic testing may soon help to determine when to start treatment and drugs given specifically to influence the expression of genes that promote immune reconstitution. Two genes appear to be critical -CCR5, an HIV-1 co-receptor or portal of entry for the virus into CD4+ T cells, and CCL3L1, an HIV-suppressing molecule that binds to CCR5. Both are also implicated in HIV disease progression in untreated people. In other words, people with particular genes may see more rapid decline in CD4 and less rapid recovery. There are also extensive data on immune activation, as measure by an ummune marker called CD38. The more persistent immune activation on therapy, the poorer and slower the CD4 recovery. What can we do? Well, firstly be reassured that short term, people with viral suppression do well from an infection risk standpoint compared with those with the same CD4. In the past we have tried interleukin-2. Results of studies with this are awaited but it is not an enjoyable treatment to take and generally requires a week off work due to side effects during the cycles of treatment. Various groups, including the C&W, are planning studies with new drugs such as Raltegravir and Maraviroc, to see if they can lead to CD4 benefits and reductions in activation and inflammation. We hope to start a study with Maraviroc in October this year, but will be looking only for people on protease inhibitor based regimens (for drug interaction reasons). These studies will likely take several years to report. Meanwhile it is a matter or waiting, confident that even though your CD4 is currently fairly low, you risk of illness is also low I hope this helps regards Dr Moyle



Previous
losing weight with hiv
Next
Immune System and Advanced HIV

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement